Colorado, 2021

Flash Flood in Colorado, December 22, 2021

December 22, 2021 · NWS GJT · 1 event in 1 county or zone

A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the early to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the early to mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 22, 2:30 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 22, 2:30 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
230 PM MST Wed Dec 22 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 230 PM MST Wed Dec 22 2021

Upper level flow has become westerly today and will continue to
become southwesterly through the short term period as a broad trough
sits off the west coast. A weak shortwave has been ejected out ahead
of the parent trough, and will continue its progression east across
the Northern Rockies this evening. This has flattened the ridge over
eastern Utah and western Colorado and seen moisture stream across
the region in the form of high clouds. Mid clouds will also begin to
filter overhead this evening as precipitable water trends upwards.
As a result, expect mild temperatures tonight with overnight lows
running generally 6 to 12 degrees warmer than this morning.

The offshore trough will begin to push inland Thursday morning,
marking the start of a prolonged and prominent atmospheric river
event. Weak energy embedded in the moist southwest flow will see
showers spread over the higher elevations throughout the day as the
profile continues to saturate. A weak cold front is still projected
to drag across the northern counties Thursday night, aiding in
shower activity for the Elkhead and Park Mountains. By Thursday
evening PWATs will have reached 150-175% of normal across the
region. As noted previously, warm antecedent conditions will hinder
snowfall in the lower elevations Thursday and Thursday evening with
700mb temperatures sitting near to a few degrees below 0 degrees C.
The northern valleys will begin to see light snow Thursday night as
the aforementioned front pushes through with a few tenths to half an
inch or so possible. The foothills in the Animas and San Juan River
Basins in southwest Colorado may also see light accumulations, but
little to no impact is expected as lows will hover a few degrees
below freezing. Travel will begin to become treacherous over the
mountain passes as roads become icy and snowpacked, and the
previously issued winter highlights remain on track.

.LONG TERM...(Friday through Wednesday)
Issued at 230 PM MST Wed Dec 22 2021

The leftovers from a lone low spinning off the eastern Pacific will
finally move inland Friday morning as it joins another ripple of
energy spun off the potent PacNW system. Based on 12Z deterministic
guidance, little has changed in the last 12 hours with regard to
timing of this system. Strong southwest winds ahead of the trough
axis will crank up the orographic snow generator all day Friday. 0.5
to 1.0 inch of precipitable water is forecast to wring out of the
low-level AR tap within 12 hours. Snowfall will heavily favor
southwest facing slopes, with higher amounts concentrated to terrain
generally above 9,000 feet. Shifting downhill, areas on the upslope
side of mountainous terrain could see 0.3 to 0.6 inches of
precipitable water during this period. Generous amounts of moisture
will continue to stream across the West Slope until a subtle cold
front drops in the northern sector of the CWA overnight. Anticipate
brief periods of intensified rain and snowfall rates as banding
forms along the surface boundary, which could also drive snow levels
down across portions of northern UT and CO. This transition will
happen late Friday night, giving the best opportunity for the
remaining snow-free valleys to try to squeeze out some white stuff.
Does this mean an expansion to areas waking up to a White
Christmas??...Well maybe...Just sayin' there's not a nonzero
chance...

Westerly flow in the wake of the cold front will ultimately nudge
our direct tap into AR moisture south of the region, resulting in a
lull in activity by Christmas morning. However, a lull doesn't
necessarily mean an end to snow accumulation, this is more of a
"rate reduction". Lingering orographic showers will follow mid-level
flow and transition favored slopes/drainages to the west and then
southwest. By midday the next trough will have already started
driving inland and increasing southwest flow over the CWA once
again. Even though we'll have lost the direct pull from AR moisture,
there still will be an uptick in low level PWATs in comparison to
Christmas morning's post-frontal regime. In addition, this secondary
system will drag a cooler airmass southward. So, despite a down turn
in available moisture, cooler air aloft will result in more
efficient snow production as well as bring those snow levels down
overnight into Sunday. As with the first wave, conditions wane
midday Sunday but a true break in snowfall up top is still unlikely.
Mountainous terrain will keep snow flakes flying as long as the
upper-level jet lies directly above the CWA. Any chance of a break
moving into next week still looks short-lived, as yet another,
trough and cold front drag across the region shortly after.

Long story short, an anomalous and potent low spinning over the
PacNW will keep the region in west to southwest flow with a series
of waves rippling over the area. As a result, this active pattern
keeps the possibility of on-going precipitation all the way through
the first of 2022! Good news for snow enthusiasts and those drought-
stricken-thirsty-soils! However, keep in mind if travelling for the
holidays, snow, blowing snow and icy conditions could make for
treacherous travel over mountain passes through the weekend. Now is
the time to monitor the forecast, check road conditions before you
head out the door, and consider making alternative plans for any
travel. The overarching message for the long term period is to be
prepared for rapidly changing conditions, particularly in the
mountains, as a series of systems impact the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1031 AM MST Wed Dec 22 2021

VFR conditions and terrain driven winds are forecast for the first
half of the forecast period. However, enhanced southwesterly flow
sliding in overhead will usher in low- level moisture. As a
result, expect increasing cloud cover and lowered CIGS Thursday
morning. TAF sites that are most likely to dip below ILS
breakpoints with this initial surge of moisture include: RIL, EGE,
and ASE. In addition, strengthening winds also carry along the
concern for LLWS tonight into Thursday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 AM Thursday to 11 AM MST
     Saturday for COZ009-017.

     Winter Storm Warning from 11 AM Thursday to 11 AM MST Saturday
     for COZ004-010-012-013-018-019.

UT...Winter Storm Warning from 11 AM Thursday to 11 PM MST Friday for
     UTZ023.

     Winter Weather Advisory from 11 AM Thursday to 11 AM MST
     Saturday for UTZ028.

&&

SHORT TERM...MMS
LONG TERM...ERW
AVIATION...ERW
Hazardous weather outlook, Dec 22, 4:09 AM MST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
409 AM MST Wed Dec 22 2021

COZ001>014-017>023-UTZ022>025-027>029-231115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
409 AM MST Wed Dec 22 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snowfall is expected in the mountains late Thursday
through early Saturday. Snow, blowing snow, and icy conditions
could make for treacherous travel over mountain passes. Mountain
snow showers may continue on and off through the weekend.
Additional rounds of snow are also possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 103 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pitkin

When
December 22, 4:25 PM MST
Where
Pitkin County, 6.43 mi WNW of Snowmass to 6.47 mi WNW of Snowmass
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
39.375, -107.085

Emergency Manager in Pitkin County reported an Ice Jam that was breaking up along the Roaring Fork River with large debris and chunks of ice flow downstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990511.